Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Norman, OK

April 23, 20036 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2003, 8:46 PM CDT for 6 counties in Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 8:46 PM CDT (01:46 UTC)
Expired
Apr 23, 2003, 9:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Carter County, OK, Garvin County, OK, McClain County, OK, Murray County, OK, Pontotoc County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 63 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 240146
SVROKC
OKC019-049-087-099-123-133-240230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
  SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  GARVIN COUNTY IN SOUTHERN OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 846 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM 5
  MILES WEST OF BOWLEGS TO 4 MILES NORTH OF RATLIFF CITY...MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOWLEGS...BYARS...BYNG...DAVIS...
  ELMORE CITY...FOSTER...GRAHAM...HEALDTON...KONAWA...MILO...PAOLI...
  PAULS VALLEY...PERNELL...POOLEVILLE...RATLIFF CITY...ROFF...
  ROSEDALE...SEMINOLE...STRATFORD...SULPHUR...TATUMS...TURNER
  FALLS...VANOSS...WEWOKA AND WYNNEWOOD

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3523 9642 3530 9674 3494 9680 3493 9721
          3468 9756 3414 9756 3442 9702 3471 9674

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:34 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 3:34 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT WED APR 23 2003

COLD FRONT ALOFT ALSO ASSOCIATED WITH SIGNIFICANTLY DRIER AIR THAN
AT LOWER LEVELS WILL CONTINUE TO SURGE EASTWARD AHEAD OF THE
ASSOCIATED LOWER LEVEL FRONT WITH MOST OF THE WIDESPREAD CONVECTION
EXPECTED TO BE EAST OF THE AREA NEAR OR SHORTLY AFTER MIDNIGHT
TONIGHT. LOWER LEVEL DRYLINE AND SURFACE COLD FRONT WILL MOVE
THROUGH THE REMAINDER OF THE AREA LATER TONIGHT AND EARLY THURSDAY
MORNING.

MEANWHILE CUTOFF LOW OVER COLORADO WILL MOVE SLOWLY EASTWARD OVER
THE NEXT 24 TO 48 HRS. STEEPER MID LEVEL LAPSE RATES ASSOCIATED WITH
THIS CIRCULATION MAY RESULT IN SCATTERED SHRA OR TSRA OVER NORTHERN
PORTIONS OF THE FORECAST AREA THURSDAY AND THURSDAY EVENING BEFORE
DIMINISHING.

OUTSIDE OF LOW CLOUDS WRAPPING AROUND THE WEST SIDE OF THE DEPARTING
SURFACE LOW ON FRIDAY...EXPECT A SHORTWAVE RIDGE TO BUILD OVER THE
AREA BY EARLY FRIDAY AND LIKELY REMAINING THE PRIMARY INFLUENCE
THROUGH SUNDAY WITH MILD AND DRY CONDITIONS ANTICIPATED.

MEDIUM RANGE MODELS CONTINUE TO INDICATE INCREASINGLY SOUTHWEST MID
LEVEL FLOW DEVELOPING OVER THE CENTRAL AND SOUTHERN PLAINS BY LATE
SUNDAY THAT PERSISTS INTO THE MIDDLE OF NEXT WEEK. WITH LOWER LEVEL
SOUTHERLY FLOW LIKELY ACCOMPANYING THIS PATTERN...GREATER AMOUNTS
OF LOW LEVEL MOISTURE AND INSTABILITY SHOULD RETURN TO THE AREA WITH
THE DRYLINE AND/OR WEAK FRONTAL BOUNDARIES MOVING TO NEAR OR
POSSIBLY INTO WESTERN OR NW PARTS OF THE AREA PROVIDING A POSSIBLE
SOURCE OF CONVECTIVE INITIATION.

OKC   54  74  49  65 /  80  10  10   0
HBR   50  77  47  68 /  70  10  10   0
SPS   54  83  50  70 /  80  10  10   0
GAG   46  70  44  67 /  20  10  10   0
PNC   55  69  47  61 /  80  30  20   0
DUA   62  83  52  67 /  80  30  10   0

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Apr 23, 11:50 AM CDT, 8 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM ERICK...TO HOBART...TO DUNCAN...TO RINGLING AND
INCLUDING ALL OF WESTERN NORTH TEXAS. SURROUNDING THIS MODERATE RISK
AREA...AND COVERING THE REST OF THE NORMAN NWS COUNTY WARNING
AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
EARLY AFTERNOON THROUGH LATE EVENING.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON HOURS FROM NORTH CENTRAL OKLAHOMA SOUTHWARD INTO CENTRAL
AND SOUTHEAST OKLAHOMA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS
EARLY THIS AFTERNOON...WITH HAIL THE PRIMARY CONCERN. THIS ACTIVITY
WILL CONTINUE TO MOVE OFF TOWARD THE NORTH AND EAST THROUGH THE
REMAINDER OF THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
AND EAST OF A DRY LINE LOCATED ACROSS CENTRAL PORTIONS OF THE TEXAS
PANHANDLE. THIS DRY LINE WILL CONTINUE TO MAKE ITS WAY EAST ACROSS
THE TEXAS PANHANDLE AND WEST TEXAS...AND APPROACH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS BY MID AFTERNOON. LOW CLOUDS TO THE EAST OF
THE DRY LINE ARE EXPECTED TO GRADUALLY DISSIPATE...ESPECIALLY ACROSS
WESTERN PORTIONS OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS
AFTERNOON. THIS WILL ALLOW INSTABILITY TO INCREASE ACROSS THIS AREA
THIS AFTERNOON. ALONG WITH MODERATE AMOUNTS OF INSTABILITY...VERY
STRONG WIND SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE
DRY LINE FROM MID AFTERNOON THROUGH THE EVENING...WITH THE MOST
FAVORED AREA IN THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.

OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

In the hours before

Local storm report, Apr 23, 8:06 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    WICHITA FALLS             TX   .88 INCH HAIL
04/23/03   WICHITA                        REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY/KT
Special weather statement, Apr 23, 8:08 PM CDT, 38 minutes before
OKZ030-240130-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF WANETTE AT 808
PM CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING QUARTER-SIZE HAIL.

PEOPLE IN POTTAWATOMIE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS
THIS STORM APPROACHES.

WR
Local storm report, Apr 23, 8:13 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    WICHITA FALLS             TX   1.00 INCH HAIL
04/23/03   WICHITA                        REPORTED BY AMATEUR RADIO
                                          SPOTTER.

0814 PM    2 W HOLLIDAY              TX   .88 INCH HAIL
04/23/03   ARCHER                         REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY
Special weather statement, Apr 23, 8:20 PM CDT, 26 minutes before
OKZ031-042-240130-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF KONAWA AT 820 PM
CDT...MOVING NORTHEAST AT 35 MPH.

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

WR
Local storm report, Apr 23, 8:21 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    6 W BYARS                 OK   .75 INCH HAIL
04/23/03   MCCLAIN                        PUBLIC REPORT

0820 PM    2 E HASTINGS              OK   1.75 INCH HAIL
04/23/03   JEFFERSON                      PUBLIC REPORT

KT
Local storm report, Apr 23, 8:28 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    WANETTE                   OK   .88 INCH HAIL
04/23/03   POTTAWATOMIE                   REPORTED BY NWS COOP
                                          OBSERVER.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningOUNStephens24 min
Apr 23, 7:25 PM CDTSevere Thunderstorm WarningOUNGarvin50 min
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson48 min
Apr 23, 8:00 PM CDTSevere Thunderstorm WarningOUNMcClain30 min
Apr 23, 8:12 PM CDTSevere Thunderstorm WarningOUNPottawatomie48 min
Apr 23, 8:16 PM CDTSevere Thunderstorm WarningOUNStephens44 min
Apr 23, 8:27 PM CDTTornado WarningOUNJefferson, Stephens33 min
Apr 23, 8:53 PM CDTTornado WarningOUNCarter27 min
Apr 23, 8:56 PM CDTSevere Thunderstorm WarningOUNPottawatomie34 min
Apr 23, 8:59 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 9:08 PM CDTTornado WarningOUNMurray37 min
Apr 23, 9:28 PM CDTTornado WarningOUNGarvin, Pontotoc32 min
Apr 23, 9:31 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole44 min
Apr 23, 9:33 PM CDTSevere Thunderstorm WarningOUNMcClain42 min
Apr 23, 9:56 PM CDTSevere Thunderstorm WarningOUNCoal34 min
Apr 23, 9:59 PM CDTSevere Thunderstorm WarningOUNHughes46 min
Apr 23, 10:03 PM CDTSevere Thunderstorm WarningOUNPontotoc32 min
Apr 23, 10:32 PM CDTSevere Thunderstorm WarningOUNCoal28 min
Apr 24, 12:48 AM CDTSevere Thunderstorm WarningOUNDewey27 min
Apr 24, 1:12 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major63 min
Apr 24, 1:13 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
Apr 24, 2:32 AM CDTSevere Thunderstorm WarningOUNGrant43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.